Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 116, NWS Mobile, AL

April 28, 1998Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 28, 1998, 6:37 AM CDT for Perry County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1998, 6:37 AM CDT (11:37 UTC)
Expired
Apr 28, 1998, 7:10 AM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 2:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1110 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1110 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS1 KMOB 281136 RRA
SVRMOB
MSC111-281210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
637 AM CDT TUE APR 28 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 710 AM CDT

* AT 635 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF
  NEW AUGUSTA OR 6 MILES SOUTHEAST OF JANICE... AS INDICATED BY
  DOPPLER RADAR... MOVING EAST 15 MPH.

* THIS SEVERE THUNDERSTORM IS NOT EXPECTED TO PASS NEAR DENSELY
  POPULATED AREAS AND WILL MOVE TO THE THE GREENE/PERRY COUNTY BORDER
  750 AM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 28, 3:00 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
259 AM CDT TUE APR 27 1998

SVR TSTM WATCH 265 FOR MS COUNTIES TILL 7 AM CDT THIS MORNING AS
SQUALL LINE MOVES IN FROM THE WEST. WILL NOT INCLUDE CHOCTAW CO AL IN
WW 265. OTHERWISE...UPPER PATTERN CHANGES LITTLE THIS FCST PERIOD...
WITH UPPER LOW REMAINING NEARLY STATIONARY OVER MIDDLE PART OF THE
COUNTRY. 50H S/WV SWINGING AROUND UPPER LOW MOVG NE ACROSS LA/MS THIS
MORNING PROVIDING UPPER SUPPORT IN SUSTAINING SQUALL LINE OVER LA AND
W CNTRL MS. SERIES OF WEAKER UPPER IMPULSES PROGGED TO CONTINUE TO
SWING NE ACROSS FA THROUGH END OF PERIOD. WITH UPPER LOW MOVG
LITTLE...UPPER FLOW OVER FA WILL REMAIN SWLY THROUGH PERIOD. AS A
RESULT...SFC FRONT CURRENTLY OVER AR AND THE LA/TX BORDER AREA WILL
ONLY MAKE SLOW PROGRESS EAST...OVER CNRTL MS BY PERIODS END. BACKDOOR
FRONT CURRENTLY OVER TN/GA WILL CONTINUE SE ACROSS MOST OF FA BY
PERIODS END AS ATLANTIC HIGH PRES RIDGES INTO GULF COASTAL AREA. THIS
TOO WILL NOT ALLOW SFC FRONT TO WEST TO MAKE ANY SIGNIFICANT PROGRESS
EAST. MODEL DATA INDICATES GREATEST INSTABILITIES N AND W OF CWA.
WHILE THERE WILL BE SOME WEAK UPPER SUPPORT...LOOKS AS THOUGH A HEAVY
RAIN EVENT FOR FCST AREA WILL BE MORE LIKELY THAN SVR WX EVENT AFTER
THIS MORNING. WILL HAVE TO MONITOR. MILD TEMPS TOO CONTINUE.

OVR COASTAL WATERS...SE FLOW TO CONTINUE 15 TO 20 KT THIS MORNING AND
TONIGHT...10 TO 15 KT THIS AFTERNOON AND AROUND 15 KT WED. SEAS 3 TO
5 FT. CHOPPY TO ROUGH ON PROTECTED WATERS. SCATTERED SHOWERS AND
TSTMS.

MOB 80/64/73/59 5676  PNS 79/66/73/62 4566
DTS 78/68/74/63 4566  EVR 78/62/73/60 4577 12

In the hours before

Special weather statement, Apr 28, 4:48 AM CDT, 1 hour 49 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-291200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CDT MON APR 27 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR STONE...PERRY...GREENE
AND WAYNE COUNTIES OF MISSISSIPPI UNTIL 700 AM THIS MORNING.

A LINE OF THUNDERSTORMS...SOME SEVERE...WILL BE MOVING EAST ACROSS
SOUTHEAST MISSISSIPPI EARLY THIS MORNING AND MOVE INTO SOUTHWEST
ALABAMA AFTER SUNRISE. DAMAGING WINDS AND HAIL TO AROUND ONE INCH IN
DIAMETER WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. BEST
DYNAMICS FAVORING SEVERE STORMS WILL REMAIN TO THE WEST...AND THE
LINE OF STORMS SHOULD WEAKEN AS IT MOVES EAST THIS MORNING. HEAVY
RAINFALL HOWEVER WILL REMAIN A THREAT THROUGH THE MORNING OVER
SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. HOURLY RAINFALL TOTALS
APPROACHING ONE INCH WILL OCCUR WITH SOME OF THE STORMS...PRODUCING
FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND PONDING OF WATER ON
AREA ROADS. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH TONIGHT...BUT ONLY ISOLATED SEVERE STORMS ARE EXPECTED. THE
BEST POTENTIAL FOR SEVERE WEATHER WILL BE NORTH OF THE REGION. HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE...ESPECIALLY CLOSER TO THE
COAST.

STORM SPOTTERS AND EMA PERSONNEL SHOULD MONITOR THE WEATHER SITUATION
TODAY AND TONIGHT AS ACTIVATION MAY BE NECESSARY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:21 AM CDTFlash Flood WarningMOBPerry, Stone119 min
Apr 28, 6:55 AM CDTSevere Thunderstorm WarningMOBGeorge35 min
Apr 28, 7:47 AM CDTFlash Flood WarningMOBWayne118 min
Apr 28, 8:27 AM CDTFlash Flood WarningMOBPerry, Stone3 hr
Apr 28, 9:46 AM CDTFlash Flood WarningMOBWayne109 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.